Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC

August 5, 2004Martin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 5, 2004, 2:32 PM EDT for Martin County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 2:32 PM EDT (18:32 UTC)
Expired
Aug 5, 2004, 3:15 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Martin County, NC

The radar

The Raleigh/Durham radar (KRAX), 116 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:35 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 051832
SVRMHX
NCC117-051915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
232 PM EDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
  ROBERSONVILLE...OR 12 MILES EAST OF TARBORO...AND MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROBERSONVILLE AROUND 245 PM EDT...
  GOLD POINT AROUND 250 PM EDT...
  EVERETTS AROUND 300 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3595 7738 3577 7732 3584 7691 3599 7720

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:22 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 10:22 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1022 AM EDT THU AUG 5 2004

.SHORT TERM (THIS AFTERNOON)
NO UPDATE PLANNED. LATEST DATA SUPPORTS MAIN 2 ITEMS OF CURRENT FCST
WITH HEAT ADVISORY CRITERIA THIS AFTN AND SVR TSTM THREAT LATE AFTN
AND EVE. SW SFC FLOW AND DECENT INSOLATION WIL ALLOW TEMPS TO RISE
INTO LOW-MID 90S WITH DEW PTS IN LOW-MID 70S...RESULTING IN HEAT
INDICES 105-110 AWAY FROM COAST.

SFC COLD FRONT AND UPR SHRT WV WILL PROVIDE DECENT FORCING FOR
CONVECTIVE DEVELOPMENT THIS AFTN AND EVE WITH UNSTABLE AIR MASS IN
PLACE. MODIFIED 12Z MHX SOUNDING (95/74) GIVES CAPE AROUND 4100. PER
SPC DAY 1 OUTLOOK...MAIN THREAT EXPECTED TO BE WIND.

&&

.MARINE...
FCST TREND ON TRACK WITH WINDS EXPECTED TO INCREASE TO 15-20 KTS
THIS AFTN AS PRES GRAD TIGHTENS. ONLY MINOR CHANGES WITH UPDATE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FOR ZONES NCZ029-044>047-079>081-090>094-098
TODAY.
MARINE...NONE.
&&

JBM
Hazardous weather outlook, Aug 5, 4:08 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT THU AUG 5 2004

NCZ029-044>047-079>081-090>095-098-103-104-060808-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
408 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

HEAT INDICES ARE EXPECTED TO CLIMB BETWEEN 105 AND 110 FOR MOST AREAS
THIS AFTERNOON...WITH THE WARMEST TEMPERATURES LIKELY TO OCCUR
INLAND.

A COLD FRONT WILL SLIDE INTO THE REGION THIS AFTERNOON GRADUALLY
MOVING SOUTHEAST TOWARDS THE COAST. THUNDERSTORMS THAT DEVELOP IN
ALONG THIS FRONT COULD PRODUCE DAMAGING WINDS IN EXCESS OF 40 MPH AND
VERY HEAVY DOWNPOURS. THE POTENTIAL EXISTS FOR LOCALIZED FLOODING
OF STREETS AND LOW LYING AREAS...ESPECIALLY IN AREAS THAT HAVE
RECEIVED RECENT HEAVY RAINS OR IN AREAS WHERE MORE THAN ONE ROUND
OF RAINFALL MOVES THROUGH. STORMS WILL BE CAPABLE OF DROPPING ONE TO
TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:39 PM EDTSpecial Marine WarningMHX66 min
Aug 5, 2:39 PM EDTSpecial Marine WarningMHX66 min
Aug 5, 3:23 PM EDTSpecial Marine WarningMHX67 min
Aug 5, 4:11 PM EDTSpecial Marine WarningMHX34 min
Aug 5, 4:22 PM EDTSpecial Marine WarningMHX83 min
Aug 5, 4:24 PM EDTSevere Thunderstorm WarningMHXJones36 min
Aug 5, 4:59 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pamlico46 min
Aug 5, 5:38 PM EDTFlash Flood WarningMHXJones2 hr
Aug 5, 5:47 PM EDTSpecial Marine WarningMHX58 min
Aug 5, 6:44 PM EDTSpecial Marine WarningMHX61 min
Aug 5, 6:48 PM EDTSpecial Marine WarningMHX57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.